Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 162, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Nov 16, 2013, 8:06 PM CST for Buchanan County, Clinton County, DeKalb County, Missouri. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2013, 8:06 PM CST (02:06 UTC)
- Expired
- Nov 16, 2013, 8:45 PM CST
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, MO, Clinton County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 8:07 PM CST | HAIL 1 | 2 Nnw Agency, MO | DELAYED REPORT...QUARTER SIZE HAIL FROM SECOND STORM TO MOVE THROUGH |
| Nov 16, 8:20 PM CST | HAIL 1.25 | 5 Ese St Joseph, MO | SIZE ESTIMATED FROM PHOTO |
| Nov 16, 8:21 PM CST | HAIL 1 | Easton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 16, 5:40 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
378
WUUS53 KEAX 170206
SVREAX
MOC021-049-063-170245-
/O.NEW.KEAX.SV.W.0162.131117T0206Z-131117T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CST SAT NOV 16 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
NORTHERN CLINTON COUNTY IN NORTHWEST MISSOURI...
SOUTHERN DEKALB COUNTY IN NORTHWEST MISSOURI...
* UNTIL 845 PM CST
* AT 805 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR AGENCY...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GOWER...MAYSVILLE...CAMERON...CLARKSDALE...STEWARTSVILLE...
OSBORN...EASTON...TURNEY...AMITY AND WEATHERBY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 46 AND 56.
I-29 BETWEEN MILE MARKERS 34 AND 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3987 9447 3994 9421 3965 9421 3955 9479
3972 9486
TIME...MOT...LOC 0206Z 244DEG 35KT 3967 9471
HAIL...1.00IN
WIND...60MPH
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 6:49 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Nov 16, 6:49 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 649 PM CST Sat Nov 16 2013 .MESOSCALE DISCUSSION... Issued at 639 PM CST SAT NOV 16 2013 Scattered thunderstorm activity has initiated along the advertised moisture boundary set up across far NE Kansas and NW Missouri. Nearly discreet convection is ongoing, as storms are able to tap into MU CAPE of around 1000-1200 J/Kg. Aiding in updraft development is the 40 to 50 kts of effective shear. The result of these ingredients is scattered supercells stretching from KSTJ back toward KTOP. Radar trends indicate that these storms are capable of producing golf ball sized hail as well as 60 to 70 mph winds. As of now the tornado threat is still somewhat minimal, but given that the storms are moving into very strong low level shear, characterized by 0-1 SRH values between 200 and 300 J/kg the tornado threat will remain existent so long as discreet storm mode is maintained. Somewhat mitigating the tornado potential is a probably decoupling of the low level environment. SPC Mesoanalysis indicates roughly 50 to 75 J/kg of ML CIN and the airport at KSTJ has indicated a general calming trend to the surface winds. So, while the tornado threat looks to be subsiding a bit, the extreme low level shear will warrant a continuing concern for an isolated tornado. && .SHORT TERM...(This Evening through Sunday) Issued at 401 PM CST SAT NOV 16 2013 Warm and moist air continues to stream into far eastern Kansas and western Missouri as the afternoon wears on. Subjective map analysis at 19z shows a fairly well defined warm front draped from NW to SE across the center part of Iowa, putting the entire forecast area deep in the warm/moist air, characterized by temperatures in the mid to upper 60s and dew points in the mid to upper 50s. Visible satellite imagery shows a good amount of cloud cover remaining over most of eastern Kansas and Missouri, however with time that cloud cover has slowly eroded away, allowing for some sunshine to reach the surface. Surface observations also indicate a very well defined boundary located across SE Nebraska and NE Kansas, defined by strong westerly winds and very dry air. This boundary will continue to slide south with time, bringing enhanced low level convergence in the vicinity of the leading edge of the dry air. Visible imagery gives away the exact location of the aforementioned boundary as clear skies are present over central Kansas and Nebraska and a line of agitated cumulus clouds stretch NE to SW, presumably along the boundary in SE Neb and NE KS. As more sunshine peeks through the clouds the atmosphere will become more unstable with time. At this point around 800 to 1000 J/kg of instability is present in the atmosphere in the forecast area. Expect that number to increase to around 1000 to 1200 J/kg by this evening as moisture continues to stream into the area. On water vapor imagery mid level dry air associated with a very subtle mid level wave has moved through northern Missouri, and another very subtle vort max with an associated dry air punch is currently moving through SW/SC KS, moving northeastward within the SW mid level flow. A field of CU appears in the KICT area, presumably in response to this vort max moving into that area. That wave will be the focal point for the potential for severe weather later this afternoon. Short range models continue to have better than average agreement among themselves and with each other regarding the initiation of scattered thunderstorms across NE Kansas and NW Missouri around 23z this evening. As previously mentioned these storms may have around 1000 to 1200 J/kg of virtually uninhibited atmosphere, and given the strong mixing from the afternoon winds these storms may become surface based, bringing all hazards of severe weather in play. Given a strongly veered atmospheric column and good speed increase with height the deep layer shear in the 0 to 3 km layer will approach 40 to 50 kts. The 0-3 km layer seems more appropriate to determine an effective storm layer, as the modest instability and late period of the year should only yield low topped storms. With the given CAPE-Shear relationship it is entirely plausible, and perhaps somewhat likely that these evening storms will be able to rotate and become supercells. Wind and hail will be the primary threats, but given strong low level shear with 0-1 SRH values a tornado or two cannot be completely ruled out. The thunderstorm activity should begin around 23z in far NE Kansas and/or NW Missouri, and will spread eastward along and north of Interstate 70 through around 04z before exiting into far NE Missouri and Iowa. .LONG TERM...(Sunday Night through Saturday) Issued at 401 PM CST SAT NOV 16 2013 Sunday...By sunrise Sunday a subtle shortwave trough will be exiting the Central Rockies into the Plains States. This will bring a secondary cold front surging into eastern Kansas and northern Missouri after sunrise Sunday as the shortwave moves east. Concerns for any additional precipitation are focused in areas to the north or east of our forecast region owing to the trajectory of the moisture transport. However, subsidence behind the front --along with clearing skies-- will likely allow for significant deep layer mixing by late Sunday morning, persisting through the afternoon hours, which could make for another windy day across the region. Model soundings advertise decent deep layer mixing occurring behind the cold front Sunday, with mixing possible up to nearly 850mb. This could transport enough momentum down to induce advisory level winds, especially across far northeast Kansas and northwest Missouri where the surge of dry air behind the front might help mix strong gusts down during the early afternoon hours. Monday and Tuesday...With the passage of the secondary trough a locally zonally flow will dominate the region to begin the work week. This will leave our region with temperatures in the vicinity of normal to start the week --Highs 50s, Lows 30s--. Wednesday through Saturday...Confidence in the forecast for these outer periods is very low. Model solutions offered form mid-work week on tell a tail of two stories, and only one of them can be correct. The main issue continues to be what the models do with a pair of shortwave troughs that will transit the country later in the work week. GFS still advertises a phased solution, where the two shortwaves stay marginally phased together across the nation; making this the quicker and warmer of the two solutions. The ECMWF is not so inclined to phase the two shortwave later in the week, thus allowing more cold air to surge south behind the northern stream trough as the southern stream wave detach from the mean flow across the northern Mexico. Have hedged the consensus forecast for the later portion of the work week towards the GFS solution, though this is very low confidence adjustment as there is little to hang a forecast on at this point as either the GFS or ECMWF seem possible. So, for the outer periods of the forecast...expect some potential for a cool rain to develop Wednesday though Thursday as moisture returns in an inverted trough ahead of the baroclinic zone the northern stream trough will drag into the Northern Plains. Friday and Saturday will see precipitation chances trend up as more moisture is pumped into the region and the lagging trough in the southern stream begins to transit the Plains. Temperatures in these far outer time periods will be cool enough to possible induce some snow with any of the precipitation that occur, especially during the overnight hours. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 548 PM CST SAT NOV 16 2013 VFR conditions currently prevailing at the terminals will persist through the overnight hours and Sunday. Only visibility and ceiling issues to watch will come in the next few hours as some thunderstorms bubble up across northeast Kansas and more east northeast through Missouri. This will bring some thunderstorm activity to the vicinity of the KSTJ and KMCI terminals. Otherwise, breezy winds will persist through the night with strong winds mixing to the surface after sunrise Sunday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Leighton SHORT TERM...Cutter LONG TERM...Leighton AVIATION...Cutter
Hazardous weather outlook, Nov 16, 5:59 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 PM CST SAT NOV 16 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 559 PM CST SAT NOV 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS FOR MUCH OF THE OUTLOOK AREA THIS EVENING...WITH AREAS OF NORTHERN...CENTRAL AND EASTERN MISSOURI...ALONG AND NORTH OF INTERSTATE 70...HAVING THE HIGHEST RISK FOR ACTIVITY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE THIS EVENING...WITH THE PRIMARY RISKS COMING FROM LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WESTERLY WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS NEARING 40 MPH... WILL BE POSSIBLE SUNDAY. ALONG WITH THE GUSTY WINDS...HUMIDITY VALUES WILL BE RATHER LOW...THUS ALSO ENHANCING FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF INTERSTATE 70 THIS EVENING. CUTTER
In the hours before
Special weather statement, Nov 16, 6:05 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CST SAT NOV 16 2013
KSZ025-102-170030-
ATCHISON KS-DONIPHAN KS-
605 PM CST SAT NOV 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 630 PM CST...
AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 8 MILES WEST OF ATCHISON...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TROY...BENDENA AND DONIPHAN.
LAT...LON 3980 9509 3979 9496 3974 9496 3973 9497
3970 9497 3968 9498 3967 9502 3963 9506
3960 9505 3959 9505 3951 9530 3964 9537
TIME...MOT...LOC 0005Z 241DEG 35KT 3961 9524
BLAIRLocal storm report, Nov 16, 6:47 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CST SAT NOV 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 8 S ST. JOSEPH 39.65N 94.85W
11/16/2013 M0.88 INCH BUCHANAN MO TRAINED SPOTTER
&&
GAMISLocal storm report, Nov 16, 7:45 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CST SAT NOV 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 4 SE ELWOOD 39.72N 94.81W
11/16/2013 E0.88 INCH BUCHANAN MO PUBLIC
&&
JLSpecial weather statement, Nov 16, 7:48 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CST SAT NOV 16 2013
MOZ013-020-021-170215-
BUCHANAN MO-CLINTON MO-DE KALB MO-
748 PM CST SAT NOV 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB...
NORTHWESTERN CLINTON AND EASTERN BUCHANAN COUNTIES UNTIL 815 PM
CST...
AT 742 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AGENCY...OR 9 MILES WEST OF GOWER...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOWER...STEWARTSVILLE AND EASTON.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 34 AND 42.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3986 9445 3962 9432 3953 9461 3953 9478
3968 9485
TIME...MOT...LOC 0147Z 241DEG 39KT 3962 9471
BLAIRLocal storm report, Nov 16, 8:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CST SAT NOV 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 N AGENCY 39.66N 94.74W
11/16/2013 M1.00 INCH BUCHANAN MO TRAINED SPOTTER
&&
GAMISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:14 PM CST | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 46 min |
| Nov 16, 6:56 PM CST | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 49 min |
| Nov 16, 7:08 PM CST | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 52 min |
| Nov 16, 7:48 PM CST | Special Weather Statement | EAX | Buchanan, Clinton | 27 min |
| Nov 16, 8:43 PM CST | Special Weather Statement | EAX | Daviess | 47 min |
| Nov 16, 9:10 PM CST | Severe Thunderstorm Warning | EAX | Daviess, Livingston | 35 min |
| Nov 17, 3:12 AM CST | Wind Advisory | EAX | Andrew, Bates, Buchanan, Caldwell, Carroll, Cass and 17 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.